Spike in “Spice” Deaths and ER Visits

Share

Spice_Synthetic_Substance

The synthetic cannabinoid, spice, is making a comeback in its lethality and emergency department visits.  Doctors and nurses are reporting cases involving spice at a rate of four times so far this year compared to 2014. It isn’t known if this is due to more people using the drug or to a more lethal chemical combination.  There are a few aspects of spice that make it especially dangerous.  As quickly as certain chemicals are banned, new ones are developed to evade the Drug Enforcement Agency, leading authorities into a game of whack-a-mole.  Another aspect is the way the drug is described as synthetic marijuana.  The same folks who think marijuana is a harmless drug might also believe spice to be without risk.

A recent article in The New York Times tells the human story behind these statistics about a mother who provided photos of both her sons, each in a medically induced coma, due to spice.  Her sons experienced agitation, paranoia, delusions, and violent behavior.  After a week, they were able to discharge from the hospital, although one walked out with potentially permanent kidney damage.

When spice first appeared, doctors and nurses called the Centers for Disease Control to report the cases.  Once it became routine, the calls dropped off.  With the latest versions of spice causing deaths and individuals to wreak havoc in emergency departments across the country, the calls are once again on the rise.

Tags: , , , ,

No comments yet.

Leave a Reply